(Riverton, WY) – Most Labradors will eat just about anything, and that is the case for now 10-year-old Maverick Axthelm, or Mav for short, who gave his family quite the scare after he ingested a bottle of sleep supplements last year.
Riverton residents Mike and Mary Axthelm had company, who left a bottle of 600 sleep supplements within Mav’s reach. Mike came home to find him foaming at the mouth, and by the time he rushed him to The Stock Doc, he had gone blind and was having seizures.
Fortunately, they had found the bottle of supplements he had ingested and were able to call the pet poison helpline while driving to The Stock Doc, which helped them figure out what the toxin was and how best to treat it.
The pet poison helpline determined Mav had ingested a severely toxic volume of 5-HTP, a compound that helps raise serotonin levels in the brain.
Dr. Amy Stockton, D.V.M. was about to work on her first case of the potentially fatal serotonin syndrome.
“I had the poison control on the line,” Dr. Stockton explained. “And I was like, ‘Okay, this dog is in status epilepticus. This is what he had. I’m grabbing the Valium.’ They’re like, ‘Oh, wait just a minute. Nope, we need injectable Keppra.’ And so, there aren’t a lot of rural hospitals that would have injectable levetiracetam on hand. We do. And luckily, we were able to go ahead and give him that for his seizures.
“And then because of the class of drugs and because of the type of serotonin syndrome that he was having, we needed to give him Cyproheptadine which is another thing that most rural veterinarians won’t have on their shelves, but we did. And so luckily, we were able to give him that, and within hours or fairly immediately after the Keppra, he stopped with the seizures, and then within hours of the Cyproheptadine, he was coming around, and we could see that Mav was back.”
With him coming around, responding appropriately, and getting up to go potty, he was able to go home the next day.
“To come in looking like he was on death’s doorstep to going home in less than 24 hours looking like a million bucks,” Dr. Stockton added. “That’s very spectacular. And without them having that bottle and without poison control having that huge database that says these are the drugs that we need to have. And without our pharmacy, that’s just amazing. And of course, I guess their knowledge to know to call poison control who has all the answers. We were able to save him. So if any of those things had fallen down, we would have been in big trouble. We would have lost Mav.”
Dr. Stockton shared they encourage owners to be conscientious if they drop a pill on the floor to pick it up or if they have company, making sure they keep all medications and supplements out of the reach of pets.
If your pet has ingested something, she also recommends calling the pet poison helpline, as Mike did, while driving to the hospital. This will save time in the long run.
Dr. Stockton submitted Mav’s story for “Toxin Tails,” a pet poison helpline educational tool that shares the stories of pets across the nation who have been poisoned and fully recovered.
Mav’s story won the 2022 Toxin Tails Story of the Year. The Stock Doc received a free lunch for winning.
The pet poison helpline is 1 (855) 764-7661. Please note there is a fee associated with calling them. You can learn more about them online here as well.